Acute renal failure due to bilateral renal vein thromboses: A rare complication of heparin-induced thrombocytopenia

Allan Klompas, Robert Albright, Simon Maltais, Onur Demirci

Research output: Contribution to journalArticle

Abstract

Heparin-induced thrombocytopenia type II is a rare but devastating complication of heparin exposure. We review a case of a 66-year-old female who underwent aortic valve surgery requiring venoarterial extracorporeal membranous oxygenation (ECMO) support postoperatively. She subsequently developed acute renal failure due to bilateral renal vein thromboses and thrombocytopenia and was found to have platelet factor 4/heparin antibodies and was diagnosed with heparin-induced thrombocytopenia (HIT). She was transitioned to nonheparin anticoagulation and her thrombocytopenia improved. Although a rare complication of anticoagulation, diagnosing HIT in a patient on ECMO requires a high index of suspicion and should be considered.

Original languageEnglish (US)
Pages (from-to)204-206
Number of pages3
JournalAnnals of cardiac anaesthesia
Volume22
Issue number2
DOIs
StatePublished - Apr 1 2019

Fingerprint

Renal Veins
Acute Kidney Injury
Thrombocytopenia
Heparin
Thrombosis
Platelet Factor 4
Aortic Valve
Antibodies

Keywords

  • ECMO
  • heparin-induced thrombocytopenia
  • renal vein thromboses

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Anesthesiology and Pain Medicine

Cite this

Acute renal failure due to bilateral renal vein thromboses : A rare complication of heparin-induced thrombocytopenia. / Klompas, Allan; Albright, Robert; Maltais, Simon; Demirci, Onur.

In: Annals of cardiac anaesthesia, Vol. 22, No. 2, 01.04.2019, p. 204-206.

Research output: Contribution to journalArticle

@article{a58077ccfda94956a3b54af3cf4f29d1,
title = "Acute renal failure due to bilateral renal vein thromboses: A rare complication of heparin-induced thrombocytopenia",
abstract = "Heparin-induced thrombocytopenia type II is a rare but devastating complication of heparin exposure. We review a case of a 66-year-old female who underwent aortic valve surgery requiring venoarterial extracorporeal membranous oxygenation (ECMO) support postoperatively. She subsequently developed acute renal failure due to bilateral renal vein thromboses and thrombocytopenia and was found to have platelet factor 4/heparin antibodies and was diagnosed with heparin-induced thrombocytopenia (HIT). She was transitioned to nonheparin anticoagulation and her thrombocytopenia improved. Although a rare complication of anticoagulation, diagnosing HIT in a patient on ECMO requires a high index of suspicion and should be considered.",
keywords = "ECMO, heparin-induced thrombocytopenia, renal vein thromboses",
author = "Allan Klompas and Robert Albright and Simon Maltais and Onur Demirci",
year = "2019",
month = "4",
day = "1",
doi = "10.4103/aca.ACA_114_18",
language = "English (US)",
volume = "22",
pages = "204--206",
journal = "Annals of Cardiac Anaesthesia",
issn = "0971-9784",
publisher = "Medknow Publications and Media Pvt. Ltd",
number = "2",

}

TY - JOUR

T1 - Acute renal failure due to bilateral renal vein thromboses

T2 - A rare complication of heparin-induced thrombocytopenia

AU - Klompas, Allan

AU - Albright, Robert

AU - Maltais, Simon

AU - Demirci, Onur

PY - 2019/4/1

Y1 - 2019/4/1

N2 - Heparin-induced thrombocytopenia type II is a rare but devastating complication of heparin exposure. We review a case of a 66-year-old female who underwent aortic valve surgery requiring venoarterial extracorporeal membranous oxygenation (ECMO) support postoperatively. She subsequently developed acute renal failure due to bilateral renal vein thromboses and thrombocytopenia and was found to have platelet factor 4/heparin antibodies and was diagnosed with heparin-induced thrombocytopenia (HIT). She was transitioned to nonheparin anticoagulation and her thrombocytopenia improved. Although a rare complication of anticoagulation, diagnosing HIT in a patient on ECMO requires a high index of suspicion and should be considered.

AB - Heparin-induced thrombocytopenia type II is a rare but devastating complication of heparin exposure. We review a case of a 66-year-old female who underwent aortic valve surgery requiring venoarterial extracorporeal membranous oxygenation (ECMO) support postoperatively. She subsequently developed acute renal failure due to bilateral renal vein thromboses and thrombocytopenia and was found to have platelet factor 4/heparin antibodies and was diagnosed with heparin-induced thrombocytopenia (HIT). She was transitioned to nonheparin anticoagulation and her thrombocytopenia improved. Although a rare complication of anticoagulation, diagnosing HIT in a patient on ECMO requires a high index of suspicion and should be considered.

KW - ECMO

KW - heparin-induced thrombocytopenia

KW - renal vein thromboses

UR - http://www.scopus.com/inward/record.url?scp=85064242938&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85064242938&partnerID=8YFLogxK

U2 - 10.4103/aca.ACA_114_18

DO - 10.4103/aca.ACA_114_18

M3 - Article

C2 - 30971604

AN - SCOPUS:85064242938

VL - 22

SP - 204

EP - 206

JO - Annals of Cardiac Anaesthesia

JF - Annals of Cardiac Anaesthesia

SN - 0971-9784

IS - 2

ER -